Hail, McMullen
- When
- April 3, 4:20 PM CST to 4:26 PM CST
- Where
- McMullen County, 4.99 mi W of Choke Canyon Sp
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 28.488, -98.432
Public reported hail size ranged from 2 to 3 inches in diameter.
Scattered thunderstorms developed over the Brush Country during the afternoon in an unstable air mass ahead of a cold front advancing southward out of the Hill Country. Some of the thunderstorms produced large hail over portions of the Brush Country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
Scattered thunderstorms developed over the Brush Country during the afternoon in an unstable air mass ahead of a cold front advancing southward out of the Hill Country. Some of the thunderstorms produced large hail over portions of the Brush Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 3, 1:34 PM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Corpus Christi TX 234 PM CDT Fri Apr 3 2020 .SHORT TERM (Tonight through Saturday Night)... Latest SPC mesoanalysis shows MLCAPE values around 3000 J/kg over the western Brush Country at this time. Convection has formed over the Rio Grande plains into the Hill Country as the exit region of the upper level jet moving out of northern Mexico approaches along with lift associated with the cold front advancing south through the Hill Country. Hi-res models continue show storms will move southeast toward the coastal plains this evening as the cold front continues to plunge south. Expect the front will be in the northern Brush Country by early this evening, near a VCT-LRD line around 03Z, and be near the coast around 08Z tonight. Threat for severe will diminish 2-3 hours after frontal passage. Storms will have the potential to produce large hail over the Brush Country where instability is greater. Severe threat for hail and damaging winds will exist all the way to the coast for this evening. High moisture will be in place ahead of the front this evening with precipitable water values around 1.8 inches. Some of the storms could produce locally heavy rainfall (2-3 inches per hour). But the activity should move at a sufficient pace as the front continues to push through the region. With region currently in drought status, soil should be able to absorb heavy rains. Went with CONSShort for temperatures through the period as the cold air mass will remain in place Saturday and Saturday night. Warm air advection will increase above the shallow cold air mass on Saturday as another in a series of short wave troughs in the active subtropical flow moves across the region on Saturday. The short wave trough will move northeast of the area Saturday night, but low level warm air advection above the shallow cold air should lead to scattered showers and isolated thunderstorms Saturday night. && .LONG TERM (Saturday night through Friday)... A warm front will move into the area Sunday, returning onshore low, warm temperatures, and moisture. A ridge of high pressure will build over the Gulf of Mexico, while a trough of low pressure will develop to the west. Several shortwaves will move across the area with this set up, keeping slight chance to chance of showers and isolated thunderstorms across the area for the week. PWATs will remain high, between 1.5" to 2", through the period, so some moderate to heavy rain showers are possible through the week. Another cold front looks to push through the area by the end of the period, again increasing chances for some PoPs. && .MARINE... The onshore flow will weaken tonight as a cold front moves through South Texas and moves into the coastal waters before daybreak Saturday. Scattered to numerous showers and thunderstorms will arrive with the front late tonight. Showers and thunderstorms will continue Saturday as the front moves through the coastal waters. Moderate to strong northeast winds/SCEC conditions are expected behind the front Saturday into Saturday night with SCA conditions possible over the Gulf waters Saturday afternoon and evening. Moderate to strong northeast winds are expected behind the front Saturday night with Small Craft Exercise Caution conditions likely, and Small Craft Advisory Conditions possible for Saturday night. Weak to moderate onshore flow will return Sunday behind a warm front. Showers and isolated thunderstorms will continue through most of the week. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 62 64 61 77 68 / 60 80 40 40 20 Victoria 56 61 58 76 67 / 70 80 60 50 20 Laredo 61 62 60 74 65 / 80 90 40 50 40 Alice 61 64 58 77 67 / 60 80 40 50 20 Rockport 62 65 63 77 70 / 50 80 40 40 20 Cotulla 56 60 57 75 65 / 80 80 30 50 30 Kingsville 63 66 60 78 68 / 60 80 40 50 20 Navy Corpus 64 66 64 77 71 / 50 80 40 40 20 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && TMT/89...SHORT TERM LS/77...LONG TERM
Hazardous Weather Outlook...UPDATED National Weather Service Corpus Christi TX 313 PM CDT Fri Apr 3 2020 TXZ229>234-239>247-342>347-442-443-447-041200- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 313 PM CDT Fri Apr 3 2020 This hazardous weather outlook is for South Texas. .DAY ONE...This afternoon and Tonight There is a Slight risk of severe thunderstorms for all of south Texas this afternoon through tonight except for the immediate coastline where a Marginal risk for severe storms exists. Main hazards from the severe thunderstorms will be large hail and isolated severe wind gusts. An isolated tornado cannot be ruled out for the Brush Country. Locally heavy rainfall is possible tonight as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are expected across south Texas Saturday. Storms are not expected to become severe. Isolated to scattered thunderstorms are expected Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of severe weather and flooding while following local, state, and CDC guidelines. Use hashtags #ccspotter and #txwx GMZ230-235-250-255-270-275-041200- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 313 PM CDT Fri Apr 3 2020 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...This afternoon and Tonight There is a Marginal risk of severe thunderstorms tonight. Storms could produce wind gusts to 35 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small craft advisory conditions are possible Saturday afternoon and evening. Isolated to scattered thunderstorms will be possible over the weekend into early next week. TMT/LS
Special Weather Statement National Weather Service Corpus Christi TX 329 PM CDT Fri Apr 3 2020 TXZ229-032115- La Salle- 329 PM CDT Fri Apr 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY... At 328 PM CDT, a strong thunderstorm was located over Las Vegas, or near Big Wells, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Millett. If outdoors, consider seeking shelter inside a building. LAT...LON 2850 9939 2864 9940 2865 9903 TIME...MOT...LOC 2028Z 227DEG 12KT 2855 9946 TC
Special Weather Statement
National Weather Service Corpus Christi TX
352 PM CDT Fri Apr 3 2020
TXZ229-230-032130-
McMullen-La Salle-
352 PM CDT Fri Apr 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA SALLE AND
NORTHWESTERN MCMULLEN COUNTIES...
At 351 PM CDT, a strong thunderstorm was located near Millett, or 8
miles south of Dilley, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cotulla, Millett, Los Angeles, Gardendale, Woodward and Zella.
LAT...LON 2855 9873 2835 9925 2851 9938 2865 9914
2865 9887
TIME...MOT...LOC 2051Z 238DEG 14KT 2855 9915
TCSpecial Weather Statement
National Weather Service Corpus Christi TX
446 PM CDT Fri Apr 3 2020
TXZ229>231-032215-
Live Oak-McMullen-La Salle-
446 PM CDT Fri Apr 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LA SALLE...NORTHERN
MCMULLEN AND WEST CENTRAL LIVE OAK COUNTIES...
At 446 PM CDT, a strong thunderstorm was located near Cross, or 11
miles north of Tilden, moving northeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Tilden, Crowther, Cross and Zella.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2864 9834 2861 9834 2863 9832 2855 9826
2839 9874 2865 9889
TIME...MOT...LOC 2146Z 242DEG 15KT 2861 9862
TCThe Corpus Christi radar (KCRP), 119 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported hail size ranged from 2 to 3 inches in diameter.
Quarter sized hail occurred in Calliham.
RV park estimated wind gusts up to 60 mph.
Public estimated hail slightly larger than quarter size. Hail dented a car and broke out the side window.
Social media post showed hail at least golf ball size on Highway 44.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885766, 885767, 885774, 885771, 885772.